(CBS News) Commonly prescribed codeine given to kids after surgery could be deadly, the Food and Drug Administration warns.
The FDA says kids who are given codeine for pain relief following procedures to remove their tonsils or adenoids could experience fatal breathing problems.
Codeine is an opioid pain reliever available by prescription either alone or in combination with acetaminophen or aspirin, and in some cough and cold medications. In the liver it gets converted to morphine by an enzyme.
The new warning marks the second time in a year the agency has warned codeine could be dangerous for kids after the procedures, called a tonsillectomy and/or adenoidectomy. The surgeries are often used to treat chronic tonsillitis or sleep apnea, a condition in which an obstruction may cause breathing problems which make sleeping difficult.
Back in August 2012, the FDA issued a warning after three children who underwent surgery to correct an obstruction that caused their sleep apnea died and another experienced life-threatening symptoms. All were given doses within normally-prescribed ranges, and the FDA issued guidance at the time that all children should be given the drug at the lowest effective dose possible for the shortest amount of time. The children were "ultra-rapid metabolizers" of codeine, meaning their livers converted the drug to morphine in higher than normal amounts. That can result in deadly breathing problems.
FDA warns codeine may be harmful for kids who just had surgery
Anywhere from one to seven out of every 100 people are ultra-rapid metabolizers, according to the FDA: Twenty-nine percent of North African and Ethiopian populations, and about 6 percent of African American, Caucasian and Greek populations are also affected. A genetic test can confirm if a person has an ultra-rapid metabolism.
FDA spokesperson Morgan Liscinsky explained to CBSNews.com in an email Wednesday that following the August warning, the FDA began conducting a formal review of side effect reports and drug use data to determine if there were additional cases of overdose or death.
They found a total of 10 deaths and three overdoses in their database that tracked side effects from 1969 through May 1, 2012. Children ranged from 21 months to 9-years-old, and most were recovering from surgery to remove their tonsils or adenoids. All were given codeine doses within normally prescribed ranges, but signs of overdose appeared within one to two days of taking codeine.
Symptoms of morphine overdose include unusual sleepiness/inability to wake up, disorientation, labored or nosy breathing (which could sound like a "sighing" pattern) and blueness on or around the lips and mouth.
The FDA has completed its formal review, leading to the renewed warning, which was posted as a Consumer Update on the agency's website. The agency also said it is adding a boxed warning -- the FDA's strongest warning - to warn against the use of codeine for pain management in children following tonsillectomy and/or adenoidectomy. Doctors are asked to use an alternate pain reliever.
"The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems," Dr. Bob Rappaport, director of the division of anesthesia, analgesia and addiction products in FDA's Center for Drug Evaluation and Research, said in a statement.
© 2013 CBS Interactive Inc. All Rights Reserved.
Designed by Gray Digital Media